Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
period brings sickness!
avatar
bodconfused76 posted:
I wanted to know if there is a link between my period and sickness. This happens about 3 out of 5 times when I'm on my period. I usually get sick 2-3 days after I start. I get chills, horrible stomach and back pain, and uncontrollable vomiting and some diarieah. My stomach is also very bloated. This past weekend i ended up in ER because of the pain. After tests, they said it was just viral, gave me 2 bags of saline for hydration and some pain reliever with pepcide. I don't know if this is just a fluke of timing, or something I need to address with my obgyn. I have been experiencing this for at least 2 years if not more. any insights?
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear bodconfused: Only your own OB/GYN can give you the most "for sure" answer. However, the following is my best GUESS as to the source of your "flu-like" symptoms.

Common menstrual cramps are caused by the release of prostaglandins from the lining of the uterus. Prostaglandins create both the cramps of labor and menstrual cramps by making the uterus contract. Common cramps may start prior to the onset of flow and usually last 72 hours. There are also receptor sites for prostaglandins in the bowel and central nervous system. Thus prostaglandins can produce not just cramps but also nausea/vomiting, diarrhea, headaches, and other "flu-like" symptoms. Ways to block prostaglandins can include birth control pills, or anti-prostaglandin drugs (eg ibuprofen, naproxen sodium, ketoprofen, etc.). Some alternative healthcare providers such as naturopaths stress using of Omega 6 fatty acids in dietary choices, and cramp bark.

You could try over the counter drugs such as ibuprofen at the onset of your symptoms. If your cramps seem to be escalating in intensity or duration you may wish to see your GYN to confirm if prostaglandins are truly the culprit.

Yours,
Jane
 
avatar
yarnlovercat responded:
Hello,

You have my deepest sympathies!! I use to vomit on a regular basis when I had my period. The pain was excruciating. The relief that I got was when I got a prescription called Anaprox. It is a prostaglandin inhibitor.......so your body won't product prostaglandins.......

It took all of my pain away. Make sure you get some.
Sue
 
avatar
An_241258 responded:
Oh gosh, I feel for you. I find it hard enough to cope with my PMS symptoms without it also being vomiting!
I always feel like i have a virus or something with horrible stomach cramps, chills, hot flushes (like a high temperature), diarrhea and headaches.
It isnt fun being a woman, hope you can find some relief with medication


Helpful Tips

Hysterectomy
I am having heavy bleeding and sever pain with it every month that it affects my daily living when I have it I even had to drop out of ... More
Was this Helpful?
16 of 27 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.